Arizona, 2012

Heavy Snow and High Wind in Arizona, March 17 to 19, 2012

March 17 to 19, 2012 · NWS VEF · 3 events in 2 counties and zones

A strong storm system brought high winds to portions of the Mojave Desert and southern Great Basin, along with heavy snow in the higher elevations.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong storm system brought high winds to portions of the Mojave Desert and southern Great Basin, along with heavy snow in the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 17, 3:42 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 17, 3:42 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 PM PDT SAT MAR 17 2012

.SYNOPSIS...WIDESPREAD GUSTY WINDS WILL DIMINISH THIS EVENING AS
A STRONG LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE REGION TONIGHT
AND SUNDAY BRINGING VALLEY RAIN...MOUNTAIN SNOW...AND MUCH COLDER
TEMPERATURES. THE SYSTEM WILL PULL AWAY SUNDAY NIGHT AND CONDITIONS
WILL START TO IMPROVE ON MONDAY WITH A RETURN TO DRY AND WARMER
WEATHER DURING THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...RECENT RADAR LOOPS
SHOWED A FAIRLY CONTINUOUS BAND OF PRECIPITATION EXTENDING FROM
SOUTHWEST SAN BERNARDINO COUNTY UP ACROSS CENTRAL SAN BERNARDINO
COUNTY AND INTO WESTERN CLARK COUNTY AND THE SPRING MOUNTAINS. THIS
BAND WILL PROVIDE THE FIRST WINDOW OF PRECIPITATION FOR MUCH OF
SOUTHERN NEVADA AND NORTHWEST ARIZONA. THIS WILL GRADUALLY WORK ITS
WAY EASTWARD THE REST OF THE AFTERNOON THROUGH EARLY EVENING WITH
ABOUT A 3-5 HOUR WINDOW OF PRECIP. THE LATEST MODELS INDICATE THE
BACK EDGE WILL SHIFT INTO WESTERN ARIZONA AND UTAH BETWEEN 03Z AND
06Z THIS EVENING. BETWEEN THIS BACK EDGE AND THE CENTER OF THE UPPER
LOW OVER CENTRAL CALIFORNIA WILL BE A FAIRLY BROAD SLOT WITH LIMITED
MOISTURE WHICH CAN BE SEEN ON SATELLITE LOOPS AND IS DEPICTED WELL
BY THE NAM AND GFS. AS THE CIRCULATION CENTER WORKS ITS WAY ACROSS
NORTHERN INYO AND ESMERALDA COUNTIES THIS EVENING...A BAND OF
SHOWERS ON THE LEADING EDGE WILL EVENTUALLY MOVE INTO ESMERALDA
COUNTY LATER TONIGHT THEN ACROSS SOUTH CENTRAL NEVADA SUNDAY. THIS
ALONG WITH SNOW LEVELS QUICKLY LOWERING TO AROUND 3000-3500 FEET
WITH THE COLD POOL SHOULD PRODUCE NUMEROUS SNOW SHOWERS WITH
ACCUMULATIONS OF 3-8 INCHES. AS THE COLD POOL ROLLS OVERHEAD
SUNDAY...THE SPRING MOUNTAINS AND SHEEP RANGE WILL SEE NUMEROUS SNOW
SHOWERS WITH SEVERAL ADDITIONAL INCHES OF SNOW LIKELY. NORTHWEST
ARIZONA WILL ALSO BE FAVORED FOR SIGNIFICANT SNOW ACCUMULATIONS AS
IT REMAINS EAST OF THE TROUGH AXIS MUCH OF THE DAY. THE SYSTEM WILL
BEGIN TO PULL AWAY SUNDAY EVENING WITH PRECIPITATION TAPERING OFF
AND THE COLDEST TEMPERATURES OCCURRING BY MONDAY MORNING.

WIDESPREAD GUSTY WINDS OVER 40 MPH WILL CONTINUE THROUGH THIS
EVENING THEN SPEEDS WILL BEGIN TO DIMINISH LATE THIS EVENING AS THE
COLD AIR BEGINS TO SETTLE IN. HOWEVER...BLOWING DUST HAS BEEN KEPT
TO A MINIMUM NEAR ANY PRECIPITATION SO NOT MUCH OF A CONCERN THIS
EVENING.
&&

.LONG TERM...COME MONDAY MORNING THE WEEKEND SYSTEM WILL BE
DEPARTING THE AREA. HOWEVER...THE TROUGH AXIS WILL BE JUST EAST OF
THE CWA AND THUS WE SHOULD BE UNDER THE COLD POOL ALOFT WHICH WILL
KEEP THE ATMOSPHERE UNSTABLE. THE BULK OF THE PRECIPITATION WILL BE
IN NORTHEAST LINCOLN AND MOHAVE COUNTIES MONDAY AND MOVE OUT AS THE
TROUGH MOVES EAST. DRYING NORTHWEST FLOW WILL QUICKLY MOVE IN FROM
THE WEST AS A SHORTWAVE RIDGE FOLLOWS ON THE HEELS OF THE TROUGH.
TEMPERATURES WILL WARM THROUGH THE WEEK. AT THE END OF THE WEEK
MODELS AGREE ON A TROUGH DEEPENING IN THE EASTERN PACIFIC AND
BRINGING US INTO A SOUTHWEST FLOW. WIND SPEEDS SHOULD INCREASE AND
BE GUSTY ON FRIDAY AND NEXT WEEKEND.
&&

.AVIATION...FOR MCCARRAN...THE GUSTY SOUTH TO SOUTHWEST WINDS WILL
CONTINUE ON THROUGH SUNDAY. THE PEAK GUSTS WILL OCCUR THIS AFTERNOON
AND EVENING AND SHOULD TOP OUT AT 40-43KTS. THE OTHER CONCERN WILL
BE PRECIPITATION AND CEILINGS. THE CEILINGS WILL BE LOWERING AS THE
AFTERNOON AND EVENING PROGRESSES AND LIGHT RAIN WILL WILL ALSO BE IN
THE AREA. THE LIKELIHOOD OF RAIN LATE THIS AFTERNOON AND EVENING IS
80 PERCENT...WITH THE BEST CHANCE IN THE 00-03Z TIME FRAME. CEILINGS
COULD LOWER TO AROUND THE 3000 FOOT LEVEL DURING THE RAIN PERIOD.
SHOWERS WILL HANG AROUND ALL NIGHT AND THROUGH SUNDAY BUT WILL BE A
HIT OR MISS PROPOSITION. AREA MOUNTAINS WILL BE OBSCURED AT TIMES
THROUGH MONDAY. ALSO THE AREA WILL EXPERIENCE TURBULENCE DUE TO
STRONG WINDS OVER MOUNTAINS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE TODAY
WITH SUSTAINED 20-35 KTS WITH GUSTS OF 25-45 KTS. THE STRONGEST
WINDS ARE EXPECTED OVER THE SAN BERNARDINO COUNTY DESERTS AND MOHAVE
COUNTY. STRONG DEEP LAYER WINDS WILL CREATE MECHANICAL TURBULENCE
TODAY. CIGS AND VSBY MAY LOWER TO BETWEEN 1K AND 5K FEET IN AREAS OF
HEAVIER PRECIPITATION THIS EVENING. SNOW LEVELS WILL INITIALLY START
AROUND 7K FEET THEN LOWER TO 3K-4K FEET TONIGHT WITH MOUNTAIN
OBSCURATIONS EXPECTED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 8 PM PDT SUNDAY FOR NVZ018-019.
     WIND ADVISORY UNTIL MIDNIGHT PDT TONIGHT FOR NVZ015>022.
     WINTER WEATHER ADVISORY UNTIL 10 AM PDT SUNDAY FOR NVZ014.
     WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR NVZ014.
     WINTER WEATHER ADVISORY UNTIL 5 PM PDT SUNDAY FOR NVZ015.
AZ...WIND ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR AZZ002-036.
     HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT FOR AZZ001-003.
     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 5 PM MST
     SUNDAY FOR AZZ001.
     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 8 PM MST SUNDAY
     FOR AZZ003.
CA...WINTER STORM WARNING UNTIL MIDNIGHT PDT TONIGHT FOR CAZ519-521.
     WIND ADVISORY UNTIL MIDNIGHT PDT TONIGHT FOR CAZ524-526-527.
     HIGH WIND WARNING UNTIL MIDNIGHT PDT TONIGHT FOR CAZ523-525.
&&

ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 17, 5:13 AM MST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 AM PDT SAT MAR 17 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-180700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
513 AM PDT SAT MAR 17 2012 /513 AM MST SAT MAR 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

TRAVEL INTO THE EASTERN SIERRA SLOPES AND MOUNTAINS OF SOUTHERN
NEVADA AND NORTHWEST ARIZONA WILL BE DIFFICULT...IF NOT IMPOSSIBLE TODAY
AND TONIGHT AS A POTENT STORM IMPACTS THE REGION. FOR THE LOWER
ELEVATIONS...STRONG SOUTH TO SOUTHWEST WINDS WILL BE THE PROBLEM.
WIND GUSTS OF 40 TO 55 MPH...LOCALLY TO 65 MPH IN MOHAVE
COUNTY...NORTHWEST SAN BERNARDINO COUNTY AND THE MORONGO BASIN.
THE WIND WILL PRODUCE REDUCED VISIBILITIES IN BLOWING DUST AND
DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. BOATERS
WITH SMALL CRAFTS ARE URGED TO NOT VENTURE INTO OPEN WATER ON
AREA LAKES...STAY IN PROTECTED BAYS OR INLETS.

FOR MORE SPECIFIC INFORMATION...PLEASE VISIT OUR WEBSITE AT
WEATHER.GOV/LASVEGAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MUCH COLDER TEMPERATURES AND LIGHT RAIN AND SNOW SHOWERS WILL
PERSIST THROUGH SUNDAY AS THE LOW SLOWLY MOVES EAST. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 17, 11:56 AM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1156 AM PDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     NON-TSTM WND GST SSE LANDERS (AR190)     34.22N 116.41W
03/17/2012  M65 MPH          SAN BERNARDINO     CA   TRAINED SPOTTER

            GUST 65 MPH FLIPPED 4X8 SOLAR PANEL THAT WEIGHS ABOUT 50
            LBS AND SMALL ROCKS BLOWN AROUND. CURRENT SUSTAINED WIND
            48 MPH FROM SSW.

&&

DMAKER

Event by event

1 heavy snow, 1 strong wind, 1 high wind. Local standard time, as filed.

Heavy Snow, Northwest Deserts

When
March 17, 5:00 PM MST to March 19, 8:00 AM MST
Where
Northwest Deserts forecast zone
Reported by
COOP Observer

The observer at Diamond M Ranch measured a total of 10.5 inches of snow.

Strong Wind, Lake Mead National Recreation Area

When
March 17, 6:30 PM MST
Where
Lake Mead National Recreation Area forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
COOP Observer

Strong winds 4 miles S of Meadview tore the roof off a gazebo and lifted shingles off a house.

High Wind, Northwest Deserts

When
March 18, 2:51 AM MST
Where
Northwest Deserts forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

This gust occurred along Interstate 40 at Fort Rock.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363162, 363160, 363161.